Nebraska, 2007

Hail in Nebraska, July 2, 2007

July 2, 2007 · NWS LBF · 4 events in 2 counties and zones

Severe thunderstorms moved across Northern portions of Sheridan and Cherry Counties where penny to tennis ball sized hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$25,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms moved across Northern portions of Sheridan and Cherry Counties where penny to tennis ball sized hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 1:16 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 2, 1:16 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT MON JUL 2 2007

.SYNOPSIS...
H5 HIGH OVER SOUTHWEST CONUS DOMINATES WEATHER PATTERN THROUGH
NORTHERN PLAINS.

&&

.DISCUSSION...
IN THE NEAR TERM MODELS NOT IN VERY GOOD AGREEMENT WITH FROPA ON
TUESDAY. HAVE USED A BLEND FOR THE FORECAST. STRONG STRATUS DECK
AGAIN THIS MORNING AND TDS IN THE 60S REDUCED HIGHS AGAIN TODAY.
925MB RH FIELDS ALMOST AS BULLISH AS YESTERDAYS RUN AND HAVE
INCLUDED IT IN GRIDS AGAIN LATE TONIGHT INTO EARLY TUESDAY WITH
LLJ. HAVE RETAINED POPS NORTH WITH ONGOING PRECIP NEAR THE BORDER
AND SOME CONVECTION OVER THE HIGH PLAINS STARTING UP. HAVE
UNDERCUT GUIDANCE AGAIN ON TUESDAY. STRONG CAP WILL BE HARD TO
BREAK ESPECIALLY SOUTH. SB CAPE FIGURES IMPRESSIVE WITH FROPA.
STRONG MID LEVEL INSTABILITY WITH BEST AREA FOR CONVECTION OVER
NORTH CENTRAL ZONES. FOR ALL PURPOSES PRECIPITATION SHOULD SCOUR
OUT INTO KS BY 12Z WED BUT HAVE RETAINED SMALL POPS FOR BLENDING.
TEMPERATURES SLIGHTLY COOLER ON WEDNESDAY WITH SURFACE HIGH AND
LIGHT WINDS. TDS WILL DROP EXCEPT NORTH CENTRAL.
IN THE EXTENDED GFS PATTERN BECOMES MORE ZONAL. WEAK WAVES MOVING
THROUGH BUT BASICALLY DRY WITH NO SIGNIFICANT WAVES. RIDGE TO
BUILD BACK WITH DRIER AIR MAKING INROADS FROM SOUTHWEST TEMPS TO
RISE SOMEWHAT THROUGH WEEKEND WITH A WEAK FROPA SATURDAY NIGHT
HAVE LEFT DRY FOR NOW. HAVE FOLLOWED ENSEMBLES FOR HIGH TEMPS
THROUGH THE WEEKEND.

&&

.AVIATION...
PERSISTENT RIDGE PATTERN REMAINS ACROSS THE AREA AS THE NEXT COLD
FRONT STILL IN S DAKOTA...THUS A REPEAT OF LOW IFR STRATUS EXPECTED
TO DEVELOP AGAIN TONIGHT. TIMING INTO LBF TERMINAL A LITTLE TRICKY
WITH MODELS IN DISAGREEMENT ON DEVELOPMENT...AT THIS TIME
PERSISTENCE AROUND 11Z TO 12Z A GOOD START. DISPERSAL OF STRATUS
MIGHT HOLD ON LONGER HOWEVER CONFIDENCE IS LOW. WESTWARD EXTENT OF
STRATUS EXPECTED TO EFFECT AREAS FROM ANW...TO OGA...TO IML AND
POINTS EAST. WEST OF THIS LINE...VFR CONDITIONS EXPECTED INTO 18Z
TOMORROW. ALSO CANNOT RULE OUT A STRAY TSRA ACROSS FAR NW
NEB...HOWEVER SUCH AN WIDELY ISOLD NATURE WITH THE ACTIVITY MAINLY
IN S DAKOTA HAS LED TO NO MENTION IN TWEB098 ATTM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

POWER/MM
Hazardous weather outlook, Jul 2, 3:46 PM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
546 PM CDT MON JUL 2 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-032300-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
546 PM CDT MON JUL 2 2007 /446 PM MDT MON JUL 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SURFACE BOUNDARY ACROSS THE NEBRASKA PANHANDLE IS EXPECTED TO BE
THE FOCUS FOR THE DEVELOPMENT OF A FEW THUNDERSTORMS THROUGH LATE
THIS EVENING. THE STORMS THAT DEVELOP HAVE THE POTENTIAL OF
PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING...EAST OF A LINE FROM MERRIMAN TO BIG SPRINGS.

TUESDAY AND WEDNESDAY...A WEAK COLD FRONT WILL MOVE ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA TUESDAY AFTERNOON AND EVENING. AHEAD OF
THE FRONT...SOUTHERLY WINDS WILL TRANSPORT WARM...MOIST AND
UNSTABLE AIR INTO THE AREA. AS THE FRONT ENCOUNTERS THIS
AIRMASS...THUNDERSTORMS ARE EXPECTED TO DEVELOP INITIALLY ACROSS
PORTIONS OF NORTH CENTRAL INTO WEST CENTRAL NEBRASKA LATE
AFTERNOON. AS THE FRONT CONTINUES TO MOVE SOUTHEAST TUESDAY
EVENING...ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE. A
FEW OF THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING LARGE
HAIL AND DAMAGING WIND...AS WELL AS HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS/MM/JWS

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sheridan

When
July 2, 4:55 PM MST
Where
Sheridan County, 4 mi N of Gordon
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.858, -102.200

Hail, Sheridan

When
July 2, 5:00 PM MST
Where
Sheridan County, 6 mi N of Gordon
Measured
2.5 in hail
Property damage
$35,000
Crop damage
$25,000
Reported by
COOP Observer
Coordinates
42.887, -102.200

The large hail caused damage to roofs, vehicles and corn and wheat crops.

Hail, Cherry

When
July 2, 6:50 PM CST
Where
Cherry County, 12 mi W of Merriman
Measured
0.75 in hail
Reported by
Public
Coordinates
42.920, -101.937

Hail, Cherry

When
July 2, 7:25 PM CST
Where
Cherry County, Eli
Measured
1 in hail
Reported by
Public
Coordinates
42.950, -101.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45136, 45137, 45138, 45139.